Florida, 2007

Hail and Damaging Winds in Florida, July 1, 2007

July 1, 2007 · NWS TAE · 5 events in 4 counties and zones

Strong to severe thunderstorms brought damaging winds and a few reports of large hail to northwest Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Strong to severe thunderstorms brought damaging winds and a few reports of large hail to northwest Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 1, 8:38 AM CST, 4 hours 7 minutes earlier.

Area forecast discussion, Jul 1, 8:38 AM CST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1038 AM EDT SUN JUL 1 2007

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

.DISCUSSION...
THE 12 UTC KTAE SOUNDING SHOWS MORE IMPRESSIVE THERMODYNAMICS THAN
YESTERDAY. WHEN WE MODIFIED THE BOUNDARY LAYER OF THE SOUNDING
(USING A SURFACE TEMPERATURE/DEWPOINT OF 96/69 F)...THAT YIELDS A
SURFACE AND MLCAPE OF ABOUT 3100 J/KG. THE PRECIP WATER IS 2
INCHES...AND THE LI IS -7. THESE ARE ALL MORE UNSTABLE THAN WHAT
WE SAW YESTERDAY...AND YESTERDAY WAS FAIRLY ACTIVE IN TERMS OF
STRONG TO MARGINALLY SEVERE THUNDERSTORMS. THE SPC NOW HAS OUR
ENTIRE AREA IN A SLIGHT RISK FOR SEVERE WEATHER. WITH WEAK
VERTICAL WIND SHEAR WE EXPECT PULSE SEVERE STORMS...WITH DAMAGING
WINDS (AROUND 50 KNOTS) AND MARGINALLY SEVERE HAIL (QUARTER SIZE
OR LESS). THE 12 UTC REGIONAL SURFACE ANALYSIS SHOWS A WAVY COLD
FRONT FROM CENTRAL SOUTH CAROLINA WESTWARD TO A LOW PRESSURE
SYSTEM OVER THE CENTRAL PLAINS. A WEAK PUDDLE OF LOW PRESSURE IS
LOCATED OVER MUCH OF GEORGIA AHEAD OF THIS FRONT. LOCAL RADAR AND
SATELLITE IMAGERY SHOWS A FAIRLY THICK BAND OF HIGH CLOUDS OVER
MUCH OF THE FLORIDA BIG BEND AND PANHANDLE...AND ISOLATED STORMS
OVER THE NORTHEAST GULF. THE CLOUD BAND APPEARS TO BE SLOWLY
DIMINISHING...BUT IT MAY DELAY THE HEATING A BIT WHILE THE
SURROUNDING AREAS WARM MUCH MORE QUICKLY. THERE ARE AT LEAST 3
POSSIBLE TRIGGERS FOR DEEP MOIST CONVECTION. THE NAM IS
FORECASTING AN MCS TO DEVELOP ALONG THE FRONT TO OUR NORTH SOON...AND
IT TAKES THIS MCS INTO OUR AREA LATE THIS AFTERNOON AND INTO THIS
EVENING. WITH NORTHWEST WINDS OF 5 TO 10 KNOTS IN THE 1000-700 MB
LAYER...WE EXPECT THE SEA BREEZE FRONT TO SERVE AS ANOTHER TRIGGER
NEAR THE COAST. NUMERICAL MODELS HAVE SHOWN THAT THERE IS ENHANCED
VERTICAL MOTION ALONG SEA BREEZE FRONTS WHEN THE SYNOPTIC FLOW IS
ORTHOGONAL TO THE FRONT. THE OTHER TRIGGER COULD BE THE
DIFFERENTIAL HEATING BETWEEN THE AREA CURRENTLY UNDER THE CLOUD
COVER AND THE SURROUNDING REGION WHICH WILL HEAT UP MORE QUICKLY.
BECAUSE OF THE FAVORABLE THERMODYNAMICS AND VARIOUS TRIGGER
POSSIBILITIES...WE ARE FORECASTING A 50 PERCENT CHANCE OF RAIN FOR
ALL OF OUR FORECAST AREA THIS AFTERNOON...WHICH IS WELL ABOVE THE
06 UTC GFS MOS. WE RAISED THE POP A BIT FOR THIS EVENING AS
WELL...IN CASE THE NAM SCENARIO VERIFIES.

&&

.AVIATION...
HAVE TEMPOS FOR TSTMS AT ALL TERMINALS THIS AFTERNOON AS WE
EXPECT ANOTHER SOMEWHAT ACTIVE DAY. AWAY FROM CONVECTION...WINDS
WILL BE LIGHT FROM THE NORTH TO NORTHWEST...BECOMING SOUTHWEST AT
PFN AND TLH THIS AFTERNOON AS THE SEA BREEZE PUSHES INLAND.
OVERNIGHT...VSBYS MAY BRIEFLY DROP TO MVFR LEVELS...ESPECIALLY AT
THE TLH AND VLD TERMINALS.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GMZ750...NONE.
GMZ755...NONE.
GMZ770...NONE.
GMZ775...NONE.

&&

AVIATION...BARRY
REST OF DISCUSSION...FOURNIER
Hazardous weather outlook, Jul 1, 9:03 AM CST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1103 AM EDT SUN JUL 1 2007

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-021200-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
1103 AM EDT SUN JUL 1 2007 /1003 AM CDT SUN JUL 1 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND THIS EVENING...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
GENERALLY MOVE SLOWLY TOWARD THE SOUTH. SOME OF THESE STORMS WILL
BRIEFLY REACH SEVERE LEVELS...WITH DAMAGING WINDS AROUND 60 MPH AND
HAIL THE SIZE OF PENNIES OR QUARTERS POSSIBLE. EVEN IN THE STORMS
THAT ARE NOT SEVERE...WIND GUSTS TO 40 MPH...FREQUENT
LIGHTNING...AND SMALL HAIL WILL BE POSSIBLE...MORE SO THAN USUAL
FOR THIS TIME OF YEAR.

BECAUSE THE LARGE AMOUNT OF MOISTURE AVAILABLE IN THE ATMOSPHERE
AND THE EXPECTED SLOW MOVEMENT OF THESE STORMS...RAINFALL AMOUNTS
IN SOME OF THESE STORMS WILL EXCEED 2 INCHES. SUCH HEAVY RAINFALL
IN A SHORT PERIOD OF TIME COULD CAUSE FLOODING OF SOME
ROADS...DITCHES...SMALL STREAMS...AND POOR DRAINAGE AREAS. A FLOOD
WATCH HAS NOT BEEN ISSUED BECAUSE ANY FLOODING THAT OCCURS WILL
BE LOCALIZED AND NOT WIDESPREAD. THE THREAT FOR SEVERE WEATHER WILL
GRADUALLY DIMINISH AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
AN UNSETTLED WEATHER PATTERN WILL PERSIST THROUGH WEDNESDAY WITH
SHOWERS AND THUNDERSTORMS POSSIBLE EACH DAY. SOME OF THESE STORMS
COULD POTENTIALLY REACH SEVERE LIMITS ALONG WITH PRODUCING LOCALLY
HEAVY RAINFALL. BY THURSDAY...RAIN CHANCES WILL DROP
SIGNIFICANTLY. ANOTHER STORM SYSTEM WILL APPROACH THE REGION BY
SATURDAY BRINGING BETTER CHANCES OF RAIN FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS ARE URGED TO MONITOR THE WEATHER
TODAY. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING...SPOTTERS SHOULD CONSIDER THEMSELVES ACTIVATED AT THE
FIRST ISSUANCE OF A WATCH OR WARNING.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER/GODSEY

The radar

The Eglin Afb radar (KEVX), 41 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Holmes

When
July 1, 12:45 PM CST
Where
Holmes County, 3 mi W of Pittman
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
30.930, -85.871

A pump house was damaged and trees were down at the intersection of State Highway 2 and County Road 179A.

Thunderstorm Wind, Jackson

When
July 1, 3:20 PM CST
Where
Jackson County, Grand Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
30.700, -85.020

Several trees were down along State Highway 69 just south of U.S. Highway 90.

Thunderstorm Wind, Leon

When
July 1, 4:50 PM EST
Where
Leon County, 9 mi S of Tallahassee
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.320, -84.280

A few trees were down near the Leon-Wakulla county line.

Hail, Wakulla

When
July 1, 5:50 PM EST
Where
Wakulla County, 5 mi N of Crawfordville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.242, -84.370

Quarter size hail was reported at the intersection of U.S. Highway 319 and State Road 267.

Thunderstorm Wind, Wakulla

When
July 1, 5:50 PM EST to 5:55 PM EST
Where
Wakulla County, Crawfordville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
30.170, -84.370

Numerous trees and power lines were down throughout the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42859, 42860, 42861, 42862, 42863.